Pennsylvania, 2017

Hail and Damaging Wind in Pennsylvania, June 19, 2017

June 19, 2017 · NWS CLE · 4 events in 1 county or zone

A cold front moved across the region causing showers and thunderstorms to develop. A few of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the region causing showers and thunderstorms to develop. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 19, 3:04 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 3:04 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
404 PM EDT Mon Jun 19 2017

.SYNOPSIS...
An upper level trough will continue over the region through mid
week. High pressure will build into the region Tuesday night
into Wednesday. A warm front will lift north across the region
Wednesday night through Thursday. A cold front will slowly
drop southeast across the area Friday into the Ohio valley by
Saturday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Decent low level lapse rates with cooler air aloft advecting
toward the region have combined to produce scattered to numerous
showers and thunderstorms across Indiana and NW OH. These will
continue to move eastward through the evening but should slowly
decrease in coverage after sunset. The location to watch for
overnight convection will be off of Lake Erie moving toward NW
PA. If anything can become organized and train into NW PA
overnight then we will need to think about additional flooding.

Drier air over the region will allow for a cooler night with
most inland locations dipping into the 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
Upper level trough remains in place into Tuesday night with
another piece of jet energy moving through the trough. This will
help to enhance convection Tuesday afternoon but will be focused
closer to the lakeshore, especially NE OH into NW PA. High
pressure will briefly take control of the region on Wednesday
but a warm front should lift across Ohio WEdnesday night into
Thursday. The warm front may be just enough to trigger a few
showers on Thursday.

Temperatures will be cooler Tuesday into Wednesday with highs
in the upper 70s. Warmer Thursday with highs back into the 80s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A cold front should be pushing east across the area Fri and Fri
night providing the focus to produce fairly widespread shra/tsra
then a punch of drier air may arrive Fri night. However, the main
upper trough will be digging into the lakes to provide upper support
later Sat thru Mon. Moisture should pool back over the region to
lead to an increasing chc for shra and a few tsra later Sat, but
more so on Sun and Mon.

Temps will show a cooling trend during the period with highs by Mon
mostly just 69 to 74.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Daytime heating and colder air aloft will trigger sct shra and a few
tsra this afternoon and evening then a lingering threat for shra
will continue near ERI overnight. Daytime heating by early afternoon
on Tue will again trigger sct shra/tsra. Since any reduced cigs or
vsby's from the convection will be scattered and brief will mainly
use vcsh to cover the threat except for the first few hours.

Guidance is mixed later tonight as to whether cigs will hang around
and lower to mvfr, especially in the east. Likewise, the prospects
for late night fog to develop in the east are uncertain. Will thus
take a middle of the road approach for now.

OUTLOOK...Non-VFR possible at times Tues aftn thru Fri night in sct
shra and a few tsra.

&&

.MARINE...
A series of troughs will be pushing ese across LERI thru Tue to
cause SW winds to veer to WNW. Wind speeds will increase to 15 to 20
knots on Tue which could marginal SCA conditions with some waves
near 4 feet. High pressure spreads north into the lake to lighten
the winds Wed then the high moves off to the east Thu to allow south
winds to set up then turn sw for Thu night running about 10 to 15
knots.

A cold front should cross the lake Fri into Fri night veering the
flow to west to nw and could lead to another period of near SCA
conditions.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Mullen
LONG TERM...Adams
AVIATION...Adams
MARINE...Adams
Hazardous weather outlook, Jun 19, 5:41 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
641 AM EDT Mon Jun 19 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-201045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
641 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 1:32 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
232 PM EDT MON JUN 19 2017

OHZ003-006>008-017-018-027-036-192030-
Seneca-Wyandot-Marion-Wood-Ottawa-Hancock-Sandusky-Lucas-
232 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...WESTERN SANDUSKY...WESTERN WYANDOT...WOOD...
HANCOCK AND LUCAS COUNTIES...

At 229 PM EDT, a band of strong thunderstorms was entering Northwest
Ohio and moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storm along with frequent lightning as the cross the Interstate 75
corridor between 3 and 4 pm.

Locations impacted include...
Toledo, Findlay, Bowling Green, Fostoria, Upper Sandusky, Bluffton,
Perrysburg, Oregon, Sylvania, Rossford, Waterville, Northwood,
Whitehouse, North Baltimore, Gibsonburg, Genoa, Woodville, Holland,
McComb and Weston.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4172 8387 4173 8339 4166 8322 4063 8328
      4063 8342 4070 8344 4071 8349 4082 8351
      4082 8388
TIME...MOT...LOC 1829Z 180DEG 0KT 4154 8153

Adams
Local storm report, Jun 19, 4:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
518 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     CHATFIELD               40.95N 82.94W
06/19/2017                   CRAWFORD           OH   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS A ROAD

&&

KING
Local storm report, Jun 19, 4:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
520 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 S GALION              40.72N 82.79W
06/19/2017                   CRAWFORD           OH   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS THE ROAD AT THE COUNTY LINE.

&&

KING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
June 19, 4:20 PM EST
Where
Crawford County, 1.55 mi E of Turnersville
Measured
1 in hail
Reported by
Public
Coordinates
41.518, -80.450

Quarter sized hail was observed.

Hail, Crawford

When
June 19, 6:20 PM EST
Where
Crawford County, Hartstown
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -80.380

Hail the size of quarters was observed.

Hail, Crawford

When
June 19, 6:25 PM EST
Where
Crawford County, Conneaut Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
41.600, -80.300

Hail the size of nickels was observed.

Thunderstorm Wind, Crawford

When
June 19, 6:33 PM EST to 6:40 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.630, -80.150

Thunderstorm winds downed a couple of trees in the Meadville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708207, 708197, 708198, 708205.